To the Editor: We thank Dr. Kollberg for his pertinent comments. When Dr. Yaffe and I initially saw this patient our concern was that she was indeed hyponatremic secondary to electrolyte changes induced by the lavaging with distilled water. We measured the wash water which had been returned, and we could account for the 2,000 ml of the fluid used in the lavage. Unfortunately, this fluid was inadvertently discarded and we could not measure the amount of amitriptyline which had been removed.
A serum sodium drawn at that time (three hours after the patient ingested the drug) was 140 mEq/liter and not 132 mEq/liter as stated by Dr. Kollberg. (Table 1 of the original article.) Since the patient had received no electrolyte-containing solutions until the time the serum sodium was measured, we could not attribute the patient's symptoms to hyponatremia.
In view of these data, we disagree with Dr. Kollberg's